Alert archive / Colorado / Snow Squall Warnings in 2020

Snow Squall Warning 7, NWS Pueblo, CO

December 22, 20204 counties in Colorado

NWS Pueblo, CO issued this snow squall warning at Dec 22, 2020, 7:01 PM MST for 4 counties in Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 22, 2020, 7:01 PM MST (02:01 UTC)
Expired
Dec 22, 2020, 8:00 PM MST
In force
59 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties Chaffee County, CO, Fremont County, CO, Lake County, CO, Saguache County, CO

The radar

The Grand Junction radar (KGJX), 163 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 2.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2020-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2020-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WWUS55 KPUB 230202
SQWPUB

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Pueblo CO
701 PM MST Tue Dec 22 2020

COC015-043-065-109-230300-
/O.NEW.KPUB.SQ.W.0007.201223T0201Z-201223T0300Z/
Chaffee CO-Lake CO-Fremont CO-Saguache CO-
701 PM MST Tue Dec 22 2020

The National Weather Service in Pueblo has issued a

* Snow Squall Warning for...
  Chaffee County in central Colorado...
  Lake County in central Colorado...
  Northwestern Fremont County in central Colorado...
  Northwestern Saguache County in central Colorado...

* Until 800 PM MST.

* At 701 PM MST, a dangerous snow squall was located along a line
  extending from near Blue River to 8 miles southeast of Gunnison,
  moving southeast at 30 mph.

  HAZARD...Whiteout conditions. Zero visibility in snow and blowing 
           snow. Wind gusts greater than 45 mph.

  SOURCE...Radar indicated.

  IMPACT...Dangerous life-threatening travel.

* This includes US Highway 24.

Locations impacted include...
Northern Decker Burn Scar, Salida, Buena Vista, Leadville, Poncha
Springs, Maysville, Fremont Pass, Mt Massive, Twin Lakes, Mt Elbert,
Poncha Pass, Sargents, Alpine, Granite, Nathrop, Climax, St Elmo,
Turquoise Lake, Cottonwood Pass and Leadville North.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

&&

LAT...LON 3935 10629 3938 10614 3931 10618 3902 10619
      3887 10593 3870 10597 3869 10584 3830 10615
      3842 10700 3842 10625 3870 10645 3882 10642
      3891 10632 3891 10647 3900 10660 3904 10660
      3920 10649 3930 10650 3932 10644 3938 10640
TIME...MOT...LOC 0201Z 304DEG 24KT 3938 10607 3843 10686 

$$

29

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this snow squall warning went out at Dec 22, 3:18 PM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Dec 22, 3:18 PM MST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
318 PM MST Tue Dec 22 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 239 PM MST Tue Dec 22 2020

...Hang onto your hat...garbage can...and small pets tonight and
tomorrow...

Currently...An upper level system was pushing into the Rockies
today, producing strong and gusty west to southwest winds across the
higher terrain and I-25 corridor. This helped boost temps into the
40s for the high valleys, and mid 50s to upper 60s for the plains.
As of 230 pm no snow had been reported yet along the Continental
Divide, but clouds were on the increase.

Tonight and tomorrow...Quick-moving upper level system will cross
the Rockies this evening, bringing very strong winds to all of the
higher terrain and I-25 corridor this evening. This system will also
bring a quick blast of 2 to 4 inches of snow to the mts, with a
focus on the Continental Divide and the northern Sangres, though the
highest snow amounts are expected across the central mts. Wind gusts
of 50 to 60 mph across the higher terrain is expected tonight, which
brings up the concern for snow squalls this evening. The evening
crew will have to monitor conditions for potential short-fused snow
squall highlights.

As the upper trough axis swings east, a sfc cold front will push
south across the Palmer Divide some time between 10 and 11 pm. As
this front surges south, high wind criteria for the plains will be
met and therefore various high wind warnings are in place for much
of the eastern plains through 5 pm tomorrow. The system will
continue pushing east into the central US, and strong northerly flow
behind the system will sustain the strong winds for much of the day.
Northwest winds sustained at around 30 to 40 mph, and gusts around
60 mph, may cause power disruptions as well as hazardous travel
conditions. No snow is anticipated for the plains, and the strong
winds will be the main issue.

As for temps, the stronger winds will likely keep temps up into the
20s for the plains, teens for the Upper Arkansas River Valley, and
single digits for the San Luis Valley. Tomorrow as the front pushes
through, very little warming is expected with highs in the 20s to
lower 30s for most locations. Moore

.LONG TERM...(Wednesday night through Tuesday)
Issued at 239 PM MST Tue Dec 22 2020

The first several days of this long range forecast period should see
unseasonably warm temperatures and dry conditions lasting into
Saturday as a mid level ridge transitions across the region. By
Sunday. flow aloft becomes zonal with a moderate zonal jet
developing along and just to the south of Colorado. This will
allow a cold front to cross the region sometime Sunday. By mid
week, The EC and GFS deterministic guidance shows a closed low
moving across the 4 corners. This pattern is supported by the
ensemble guidance and the NBM guidance.

From Thursday into Saturday, expect dry conditions with max temps
generally in the 50s across the plains and 40s valleys. With the
ridge axis moving overhead, surface winds should typically be light
and diurnally driven.

By Sunday. Cooler air will move into the region and precip chances
will begin to increase over the mtns, especially the CONTDVD region.
At this time. moisture with the jet does not look overly impressive
so any precip will likely be on the lighter side.

By the Tuesday time frame, a deepening trough coming over California
will advance east and intensify, developing into a closed low as it
moves over the 4 corner region. Confidence in this general pattern
is higher than normal given the deterministic and ensemble output,
but details on how much and how cold are still uncertain. In a
nutshell, the midweek time frame looks to be unsettled with
increasing chances for precip. Nearly all ensemble members show
precip AOA the ~30th Dec, but precip values are not all that high.
\/Hodanish

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 239 PM MST Tue Dec 22 2020

Upper level system swinging across the state this evening through
tomorrow will bring snow to the northern and central mountains, and
strong winds for most locations. Associated cold front will push
south across the Palmer Divide tonight through the early morning
hours, bringing high winds to much of the eastern plains.

KCOS: VFR conditions. W-SW 20-25 kts gusting to 35 kts, becoming N-
NW 30g45kt around 05z.

KPUB: VFR conditions. W 15-20 kts gusting to 30 kts, becoming N-NW
25g40kt around 06z.

KALS: VFR conditions. W-SW 15g25kt, diminishing by midnight. MVFR
with low clouds developing again after 09z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 10 PM this evening to 5 PM MST Wednesday
for COZ089-095-096.

High Wind Warning from 9 AM to 5 PM MST Wednesday for COZ093-094-
097>099.

High Wind Warning from 10 PM this evening to 1 PM MST Wednesday
for COZ084-085.

&&

SHORT TERM...MOORE
LONG TERM...HODANISH
AVIATION...MOORE
Hazardous weather outlook, Dec 22, 9:53 AM MST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
953 AM MST Tue Dec 22 2020

COZ058>089-093>099-231400-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
953 AM MST Tue Dec 22 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This afternoon and Tonight

Snow showers are expected to develop along portions of the
Continental Divide this afternoon, mainly over Lake County and the
high elevations of Chaffee County, with the snow increasing this
evening.  By Wednesday morning there could be 1 to 4 inches of snow
accumulation in these locations.

Winds will increase today and tonight. There will be the potential
for wind gusts around 60 mph tonight over some of the mountains and
in portions of El Paso, Crowley and Kiowa counties.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wind gusts of around 60 mph are expected over El Paso, Crowley,
Kiowa, Otero, Bent, Prowers, Eastern Las Animas and Baca counties
throughout the day on Wednesday.

Lingering light snow with additional accumulations of 1 to 2
inches is possible over the Sawatch and Mosquito Mountains on
Wednesday. Snow is expected to dissipate by Wednesday evening.

The next round of snow is expected to reach the region by Saturday
evening. Snow accumulations are expected to be confined to the
Sawatch and Mosquito Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely tonight over Lake County and the high elevations of Chaffee
County, and will be possible tonight in El Paso, Crowley and
Kiowa counties.

27/34

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 6:31 PM MSTSnow Squall WarningPUBChaffee, Lake29 min
Dec 22, 8:00 PM MSTSnow Squall WarningPUBChaffee, Fremont, Saguache45 min

Nearby

Snow Squall Warnings in Colorado, 2020Every snow squall warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.